zbMATH — the first resource for mathematics

A Saint-Venant type principle for Dirichlet forms on discontinuous media. (English) Zbl 0851.31008
The authors of this very interesting paper consider families of Dirichlet forms of diffusion type which describe the variational behavior of possibly highly non-homogeneous and non-isotropic bodies. Structural Harnack inequality and Saint-Venant type energy decays are proved for their local solutions. Estimates for the Green functions are also derived.
From the point of view of partial differential equations the theory elaborated in the paper finds its main motivation in the study of structural properties of second order degenerate elliptic operators. New important results, such as Harnack’s inequality, estimates for the Green function and bounds for energy decay, are obtained for weighted uniformly elliptic operators in divergence form with measurable coefficients, as well as for uniformly subelliptic (selfadjoint) second order operators with bounded measurable coefficients.

31C25 Dirichlet forms
35J70 Degenerate elliptic equations
31B35 Connections of harmonic functions with differential equations in higher dimensions
74E05 Inhomogeneity in solid mechanics
Full Text: DOI
[1] Beurling, A.; Deny, J., Dirichlet spaces, Proc. Nat. Acad. Sc. U.S.A., 45, 208-215 (1959) · Zbl 0089.08201
[2] Biroli, M.; Mosco, U., Formes de Dirichlet et estimations structurelles dans les milieux discontinus, C. R. Acad. Sci. Paris A, 313, 593-598 (1991) · Zbl 0760.49004
[3] Biroli, M.; Mosco, U.; Baiocchi, C.; Lions, J. L., Sobolev inequalities for Dirichlet forms on homogeneous spaces, Bounary Value Problems for Partial Differential Equations and Applications, Essais for 70th Birthday of E. Magenes, 305-311 (1993), Paris: Masson, Paris · Zbl 0820.35035
[4] Biroli, M.; Mosco, U., Wiener criterion and potential estimates for obstacle problems relative to degenerate elliptic operators, Ann. Mat. Pura Appl., (IV), 159, 255-281 (1991) · Zbl 0761.35035
[5] Bony, J. M., Opérateurs elliptiques dégénérés associés aux axiomatiques de la théorie du potentiel, Corso C.I.M.E. Potential Theories, 69-120 (1970), Roma: Ed. Cremonese, Roma · Zbl 0205.10704
[6] Burger, N., Espace des fonctions à variation moyenne bornée sur un espace de nature homogène, C.R. Acad. Se. Paris A, 286, 139-142 (1978) · Zbl 0368.46037
[7] Calderon, A. P., Inequalities for the maximal function relative to a metric, Studia Math., 57, 297-306 (1975) · Zbl 0341.44007
[8] Coifman, R. R.; Weiss, G., Analyse harmonique non commutative sur certains espaces homogènes, Lecture Notes in Math.,242 (1971), Berlin-Heidelberg-New York: Springer-Verlag, Berlin-Heidelberg-New York · Zbl 0224.43006
[9] Deny, J., Méthodes hilbertiennes et théorie du potentiel, 121-203 (1970), Roma: C.I.M.E. Ed. Cremonese, Roma
[10] Fabes, E.; Jerison, D.; Kenig, C., The Wiener test for degenerate elliptic equations, Ann. Inst. Fourier, 3, 151-183 (1982) · Zbl 0488.35034
[11] Fabes, E.; Kenig, C.; Serapioni, R., The local regularity of solutions of degenerate elliptic equations, Comm. Part. Diff. Eq., 7, 77-116 (1982) · Zbl 0498.35042
[12] Fefferman, C. L.; Phong, D.; Becker, W., Subelliptic eigenvalue problems, 606 (1981), Chicago: Wadsworth, Chicago
[13] Fefferman, C. L.; Calle, A. Sanchez, Fundamental solution for second order subelliptic operators, Ann. Math., 124, 247-272 (1986) · Zbl 0613.35002
[14] Fichera, G., Sulle equazioni differenziali lineari del 2∘ordine ellittico-paraboliche, Atti Acc. Naz. Lincei, Mem. Sez. I (8), 5, 1-30 (1956) · Zbl 0075.28102
[15] Fichera, G., Premessa ad una teoria generale dei problemi al contorno per le equazioni differenziali (1958), Roma: Corso Ist. Alta Matematica, Libreria Eredi V. Veschi, Roma
[16] Franchi, B.; Lanconelli, E., An embedding theorem for Sobolev spaces related to non smooth vector fields and Harnack inequality, Comm. Part. Diff. Eq., 9, 1237-1264 (1984) · Zbl 0589.46023
[17] Franchi, B.; Serapioni, R., Pointwise estimates for a class of degenerate elliptic operators: a geometrical approach, Ann. Sc. Norm. sup. Pisa, 14, 4, 527-569 (1987) · Zbl 0685.35046
[18] Fukushima, M., Dirichlet Forms and Markov Processes, North-Holland Math.,23 (1980), Amsterdam: North-Holland and Kodansha, Amsterdam · Zbl 0422.31007
[19] Gilbarg, D.; Trudinger, N. S., Elliptic partial differential equations of second order, Grund. Math. Wiss,234 (1977), Berlin-Heidelberg-New York: Springer-Verlag, Berlin-Heidelberg-New York · Zbl 0361.35003
[20] Jerison, D., The Poincaré inequality for vector fields satisfying an Hörmander’s condition, Duke Math. J., 53, 2, 503-523 (1986) · Zbl 0614.35066
[21] Jerison, D.; Calle, A. Sanchez, Subelliptic second order differential operators, Lecture Notes in Math.,1277, 46-77 (1987), Berlin-Heidelberg-New York: Springer-Verlag, Berlin-Heidelberg-New York · Zbl 0634.35017
[22] Kohn, J. J.; Nirenberg, L., Degenerate elliptic equations of second order, Comm. Pure Appl. Math., 20, 797-872 (1967) · Zbl 0153.14503
[23] Kosuoka, S.; Stroock, D., Applications of Malliavin calculus, III, J. Fac. Sc. Univ. Tokyo, Sec. IA Math., 34, 391-442 (1987) · Zbl 0633.60078
[24] Lejean, Y., Measure associées à une forme de Dirichlet: Applications, Bull. Soc. Math. France, 106, 61-112 (1978)
[25] Mosco, U., Wiener criterion and potential estimates for the obstacle problem, Indiana Univ. Math. J., 3, 36, 455-494 (1987) · Zbl 0644.49005
[26] Mosco, U., Composite media and asymptotic Dirichlet forms, J. Func. An., 123, 2, 368-421 (1994) · Zbl 0808.46042
[27] Moser, J., On Harnack’s inequality for elliptic differential equations, Comm. Pure Appl. Math., 14, 377-591 (1961) · Zbl 0111.09302
[28] Murthy, M. K. V.; Stampacchia, G., Boundary value problems for some degenerate elliptic operators, Ann. Mat. Pura Appl., 80, 1-122 (1968) · Zbl 0185.19201
[29] Nagel, A.; Stein, E.; Weinger, S., Balls and metrics defined by vector fields I: Basic properties, Acta Math., 155, 103-147 (1985) · Zbl 0578.32044
[30] Oleinik, O. A.; Radkevic, E. V., Second Order Equations with Nonnegative Characteristic Form (1979), New York, London: A.M.S., Plenum Press, New York, London
[31] Rotschild, L. P.; Stein, E., Hypoelliptic differential operators and nilpotent groups, Acta Math., 137, 247-320 (1976)
[32] Saloff-Coste, L., A note on Poincaré, Sobolev and Harnack inequalities, Duke Math. J., Int. Math. Res. Notices, 2, 27-38 (1992) · Zbl 0769.58054
[33] Calle, A. Sanchez, Fundamental solutions and geometry of square of vector fields, Inv. Math., 78, 143-160 (1984) · Zbl 0582.58004
[34] Silverstein, M. L., Symmetric Markov Processes, Lecture Notes in Math.,426 (1974), Berlin-Heidelberg-New York: Springer-Verlag, Berlin-Heidelberg-New York · Zbl 0296.60038
[35] Silverstein, M. L., Boundary Theory for Symmetric Markov Processes, Lecture Notes in Math.,516 (1976), Berlin-Heidelberg-New York: Springer-Verlag, Berlin-Heidelberg-New York · Zbl 0331.60046
[36] Stampacchia, G., Équations elliptiques du second ordre à coéfficients discontinus (1966), Montréal: Les. Presses de l’Université de Montréal, Montréal · Zbl 0151.15501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.